Texas, 2008

Damaging Winds in Texas, June 16, 2008

June 16, 2008 · NWS SJT · 2 events in 2 counties and zones

A cluster of thunderstorms developed ahead of a surface cold front located along the Red River. Tree limbs were reported blown down just south of Rotan, as well as a 68 mph wind gust measured at Stamford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cluster of thunderstorms developed ahead of a surface cold front located along the Red River. Tree limbs were reported blown down just south of Rotan, as well as a 68 mph wind gust measured at Stamford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 8:30 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 16, 8:30 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
930 PM CDT MON JUN 16 2008

.UPDATE...
MUCH LIKE THE LAST FEW NIGHTS...STORM INTENSITY DROPPING OFF AS WE
APPROACH 03Z. HOWEVER...THERE IS AT LEAST MORE OF THEM OUT THERE
TO TALK ABOUT THIS EVENING...WITH MORE ACTIVITY RECENTLY POPPING
UP JUST TO THE NORTHWEST. HAVE BOOSTED POPS UP SOME MORE FOR THE
NORTHWEST HALF OF THE AREA...AS DECENT SOUTHEAST SURFACE FLOW AND
A LOW LEVEL JET OF 30 TO 40 KNOT SUSTAINING THE CONVECTION AS
IT MOVES THIS DIRECTION.

&&

.PREV DISCUSSION... /ISSUED 723 PM CDT MON JUN 16 2008/

UPDATE...
FRONT...REINFORCED BY CONVECTION NORTH OF THE BOUNDARY....CONTINUES
TO PUSH SOUTH ACROSS THE RED RIVER TO NORTH OF LUBBOCK AT 00Z.
GIVEN THE PUSH THIS EVENING...WILL ASSUME THAT THE BOUNDARY WILL
MAKE IT INTO THE NORTHERN BIG COUNTRY 02Z- 04Z...INTO AN AIR MASS
THAT WILL STILL BE RELATIVELY UNSTABLE.

HAVE UPDATED FORECASTS TO ACCOUNT FOR THE SEVERE THUNDERSTORM
WATCH FOR HASKELL AND THROCKMORTON...AND BUMPED UP POPS A TAD AS
WELL.

PREV DISCUSSION... /ISSUED 637 PM CDT MON JUN 16 2008/

AVIATION...
VFR NEXT 24 HOURS. MAY SEE SOME HIGH CLOUDINESS THIS EVENING AS
THUNDERSTORMS IN THE SOUTH PLAINS SEND HIGH CLOUDS INTO THE
REGION IN NW FLOW ALOFT. STORMS THEMSELVES SHOULD REMAIN
NORTHWEST OF KABI. A LITTLE BETTER CHANCE OF THUNDERSTORMS LATE
TUESDAY NIGHT...BUT TOO EARLY FOR MENTION IN THIS TAF ISSUANCE.

PREV DISCUSSION... /ISSUED 253 PM CDT MON JUN 16 2008/

SHORT TERM...
ANOTHER HOT DAY ACROSS WEST CENTRAL TEXAS AS AN UPPER LEVEL RIDGE
CONTINUES TO INFLUENCE THE REGION. A WEAK COLD FRONT HAS STALLED
ACROSS THE PANHANDLE AND WILL BE A FOCUS FOR THUNDERSTORMS THIS
AFTERNOON AND EVENING AS A SHORTWAVE MOVES THROUGH. THE MODELS HAVE THESE
STORMS FORMING A THUNDERSTORM COMPLEX AND THIS MAY BRING A SLIGHT
CHANCE FOR THUNDERSTORMS OVERNIGHT ACROSS THE NORTHERN BIG
COUNTY...BUT MAJORITY OF THE STORMS WILL REMAIN TO THE NORTH OF
WEST CENTRAL TEXAS AS HAS BEEN THE CASE THE PAST FEW DAYS.

LONG TERM...
THE MODELS HAVE ANOTHER THUNDERSTORM COMPLEX DEVELOPING TUESDAY
EVENING ACROSS THE PANHANDLE AND MOVING SOUTHEAST INTO WEST
CENTRAL TEXAS...THE MODELS DO DIFFER ON HOW FAR SOUTH IT WILL
TRAVEL...THE NAM HAS IT DISSIPATING NORTHWEST OF OUR FORECAST
AREA...WHILE THE GFS HAS IT TRANSVERSING ACROSS WEST CENTRAL TEXAS
DURING THE OVERNIGHT HOURS...WITH THE RIDGE SLIGHTLY SHIFTING TO
THE WEST...AM NOT CONVINCED THAT THE CAP WILL WEAKEN ENOUGH FOR
THE COMPLEX TO SURVIVE LONG ACROSS WEST CENTRAL TEXAS...SO LOWERED
POPS SLIGHTLY BUT STILL HAVE CHANCE ACROSS THE BIG COUNTRY AND 20S
TO 30S ACROSS THE CONCHO VALLEY AND HEARTLAND.

SLIGHTLY COOLER TEMPERATURES ARE EXPECTED WEDNESDAY AS A BOUNDARY
MOVES SOUTH INTO THE CONCHO VALLEY AND HEARTLAND BEFORE STALLING.
THE GFS AND THE ECMWF BOTH HAVE ANOTHER COMPLEX OF THUNDERSTORMS
MOVING SOUTHEASTWARD FROM THE PANHANDLE/OK REGION INTO NORTH
TEXAS WEDNESDAY EVENING/OVERNIGHT...FOR NOW HAVE INCREASED POPS
ACROSS THE NORTHERN BIG COUNTRY INTO THE SLIGHT CATEGORY.

THE MODELS HAVE THE UPPER LEVEL RIDGE BUILDING BACK ACROSS THE
REGION THIS UPCOMING WEEKEND WITH TEMPERATURES RETURNING BACK TO
AROUND THE 100 DEGREE MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  74  95  72  95 /  30  10  40  10
SAN ANGELO  76 100  73  97 /  10  10  20  10
JUNCTION  76  99  72  95 /   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 16, 1:46 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT MON JUN 16 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
246 PM CDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY MOVE INTO THE BIG COUNTRY LATER THIS AFTERNOON
OR EVENING FROM THE NORTHWEST. IF SO...A FEW MAY EXCEED SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS NORTHWEST FLOW ALOFT CONTINUES OVER TEXAS...THUNDERSTORMS MAY
DEVELOP TUESDAY AFTERNOON AND EVENING ACROSS MOST OF WEST CENTRAL
TEXAS. ALSO...EXPECT A WEAK SURFACE COLD FRONT TO PUSH INTO THE
NORTHERN BIG COUNTRY TUESDAY EVENING. IF THUNDERSTORMS DEVELOP
ALONG THIS FRONT...SOME MAY EXCEED SEVERE LIMITS. AGAIN...THE
MAIN THREATS FOR TUESDAY NIGHT ACROSS THE NORTHERN BIG COUNTRY
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY TUESDAY AFTERNOON AND
EVENING.

23/HUBER

In the hours before

Special weather statement, Jun 16, 8:28 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
928 PM CDT MON JUN 16 2008

TXZ099-170315-
THROCKMORTON TX-
928 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT FOR
THROCKMORTON COUNTY...

AT 927 PM CDT...STRONG THUNDERSTORM OUTFLOW WINDS OF 50 MPH FROM A
WEAKENING THUNDERSTORM IN BAYLOR COUNTY WERE 15 MILES NORTH OF
THROCKMORTON...MOVING SOUTH AT 25 MPH.

* THE STRONG WINDS WILL BE NEAR...
  ELBERT BY 955 PM CDT
  THROCKMORTON BY 1005 PM CDT

04
Special weather statement, Jun 16, 9:12 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1012 PM CDT MON JUN 16 2008

TXZ098-170415-
HASKELL TX-
1012 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT FOR HASKELL
COUNTY...

AT 1010 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF OBRIEN...OR ABOUT 20
MILES NORTHWEST OF HASKELL...MOVING SOUTH AT 20 MPH. THIS STORM
WILL MOVE SOUTH ALONG THE WESTERN HASKELL COUNTY LINE.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 1025 PM CDT
  RULE BY 1050 PM CDT
  SAGERTON BY 1115 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

04
Special weather statement, Jun 16, 9:15 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1015 PM CDT MON JUN 16 2008

TXZ049-170415-
FISHER TX-
1015 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT FOR FISHER
COUNTY...

AT 1014 PM CDT...A BAND OF SHOWERS AND THUNDERSTORMS ENTERING
NORTHWEST FISHER COUNTY WILL MOVE SOUTH AT 20 MPH THROUGH MIDNIGHT.
STRONG GUSTY NORTH WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THE
STORMS.

* STRONG WINDS ARE POSSIBLE NEAR...
  ROTAN BY 1025 PM CDT
  ROBY BY 1035 PM CDT

RAINFALL AMOUNTS WILL GENERALLY BE 1/4 INCH OR LESS.

04
Special weather statement, Jun 16, 10:16 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1116 PM CDT MON JUN 16 2008

TXZ098-170445-
HASKELL TX-
1116 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT FOR HASKELL
COUNTY...

AT 1114 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF HASKELL TO LAKE
STAMFORD...MOVING SOUTH AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHERN HASKELL COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 16, 10:21 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -99.800

Thunderstorm Wind, Fisher

When
June 16, 10:30 PM CST
Where
Fisher County, 2.15 mi SSE of Rotan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.820, -100.460

Fisher County Emergency Manager reported tree limbs down and roof damage in the town of Rotan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117017, 117020.